Advertisement

Drug Use and Erectile Dysfunction (ED): What’s the Link?

Erectile dysfunction

Erectile dysfunction (ED) is a common problem for men. Many factors can increase your chances of experiencing ED, including drug use. Prescription, over-the-counter, and recreational drugs can all affect your body in many different ways. Some of their effects can contribute to ED.

Here’s what to know about how certain drugs can lead to ED and what you can do about it.

Advertisement
Advertisement

Prescriptions

Prescription drugs and ED

If you’re taking a prescription medication and begin experiencing ED, speak with your doctor. They can help you weigh the benefits and risks of your current medication. Your doctor may also be able to recommend different medications.

Below are some of the common culprits when it comes to prescription drugs and ED.

Antidepressants

Some types of antidepressants can cause erectile dysfunction, such as:

  • tricyclic antidepressants, such as amitriptyline, imipramine, and doxepin
  • monoamine oxidase inhibitors (MAOIs), such as isocarboxazid and phenelzine
  • selective serotonin reuptake inhibitors (SSRIs), such as citalopram, fluoxetine, and sertraline
  • selective serotonin-norepinephrine reuptake inhibitors (SSNRIs), such as duloxetine and venlafaxine

These drugs alter levels of different chemicals in your brain, such as dopamine, prolactin, and serotonin. However, it isn’t fully known how these chemicals regulate sexual function.  

Chemotherapy drugs

Some chemotherapy drugs, such as cisplatin, vincristine, and bortezomib can cause peripheral neuropathy. This is damage to parts of the nervous system. Peripheral neuropathy can sometimes affect nerves in the penis that control erections.

Blood pressure drugs

Some types of drugs used to treat high blood pressure may prevent smooth muscle in your penis from relaxing. This effect prevents enough blood from reaching the penis. Without proper blood flow, you can’t maintain an erection.

These drugs include:

  • beta blockers, such as atenolol and metprolol
  • diuretics, such as hydrochlorothiazide and chlorthalidone

Drugs that decrease or block testosterone

Some drugs may decrease the level of testosterone in your body or block testosterone from working. This effect can decrease your interest in sex. These drugs include:

  • older antihistamines, such as diphenhydramine and dimenhydrinate
  • certain heart drugs, such as digoxin and spironolactone
  • corticosteroids, such as prednisone and methylprednisolone
  • antiandrogens, such as cyproterone, flutamide, and bicalutamide
  • opioids, such as oxycodone and morphine
  • older antipsychotics such as chlorpromazine, fluphenazine, and haloperidol

Learn more: What is testosterone and how does it affect health? »

Advertisement

OTC drugs

Over-the-counter drugs and ED

Some heartburn medications may cause erectile dysfunction in rare cases. These drugs are called H2-receptor antagonists and include ranitidine (Zantac) and cimetidine (Tagamet). In certain people or at high doses, these drugs may block testosterone from working. As a result, you may feel decreased interest in sex.

Advertisement
Advertisement

Recreational drugs

Recreational drugs and ED

Recreational drugs can include illegal drugs but also prescription drugs that are misused. Using drugs recreationally can alter the way your body functions and can sometimes cause serious damage.

Examples of recreational drugs that can contribute to ED include:

  • amphetamines, which can cause blood vessels to narrow, preventing enough blood from reaching the penis
  • barbiturates, which may decrease interest in sex
  • nicotine, which can decrease sexual desire
  • cocaine, which can cause blood vessels to narrow, preventing enough blood from reaching the penis
  • marijuana, which may increase sexual desire but prevent smooth muscle in your penis from relaxing to let enough blood flow in
  • heroin, which can decrease levels of testosterone and decrease your interest in sex
Advertisement

Alcohol

Alcohol and ED

Occasionally, drinking alcohol can cause symptoms of ED. That’s because alcohol greatly affects all of the body parts responsible for creating an erection. It lowers hormone levels, including testosterone. It also damages cells in your testes and gonads. Even mild damage may prevent you from getting or maintaining an erection.

Learn more: The effects of alcohol on ED »

Alcohol misuse and ED
Men who misuse alcohol often experience ED. In fact, one study found that 72 percent of men with alcohol dependence also had ED. The more a person drinks, the more likely their ED is to be severe.
Advertisement
Advertisement

Takeaway

Talk with your doctor

If your ED is caused by lifestyle factors such as drug use, changing your habits can be an effective treatment.

If you think your use of drugs may be contributing to your ED, talk to your doctor. It’s important to speak openly with them. Explain what drugs you’ve been taking, what symptoms you have, and how ED is affecting your life. Together, you can work through the situation. Your doctor can help find the help you need to hopefully return to your normal, healthy sexual function.

Article Resources
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement